New Hampshire, 2018

Hail in New Hampshire, June 30, 2018

June 30, 2018 · NWS GYX · 2 events in 1 county or zone

Isolated convection formed ahead of a warm front lifting northeast through the region during the afternoon of June 30th. 00 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Isolated convection formed ahead of a warm front lifting northeast through the region during the afternoon of June 30th. An isolated cell in Coos County produced 1.00 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 30, 7:51 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 30, 7:51 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Gray ME
851 PM EDT Sat Jun 30 2018

.SYNOPSIS...
High pressure will remain in control over the region Sunday
through Thursday with temperatures well above normal. A cold
front will finally bring relief to the region on Friday and will
be followed by high pressure and cooler temperatures on the
weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Update...
This update to issue a Beach Hazard Statement for the coastline
from Portland and points east where water temperatures are just
below 60 degrees. Have also added patchy fog to the overnight
forecast.

A few showers and possibly thunderstorms have finally developed
north of Massena New York as mesoscale models continue to
overforecast convection this evening. Will monitor the progress
of this precipitation as it progresses southeast towards the GYX
forecast area tonight.

Other than these showers and storms, convection this evening
continues to dissipate over Ontario Province as it slides
southeast. More significant convection north of the Great Lakes
may slide south and east as mesoscale convective complexes form
along the northern periphery of the upper level ridge. However,
this precipitation may not arrive until very late tonight.

Prev Disc...
Convection is moving southwest with time this afternoon,
setting up isolated thunderstorms in the region. Overnight hours
the models are progging a significant convective system or MCS
moving out of Canada and into northern sections of New Hampshire
and Maine. Temps only drop into the lower 60s to lower 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Additional strong to severe convection is possible on Sunday as
thunderstorms move southeast around the periphery of the upper
level ridge. This will take the form of bowing structures and
short-lived supercells. Moisture is lacking never-the-less
winds are strong aloft. The real issue will be heat later on the
day.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Very hot week on tap in the extended forecast as east coast
ridge remains in place for much of the week. Heights will peak
on Monday and temperatures will soar well above normal. Apparent
temps in the Connecticut Valley and much of southern New
Hampshire will top out between 95 and 100 degrees and heat
advisories will be needed in these areas. Remainder of the
forecast area will remain below these values. Weak gradient will
allow a sea breeze to quickly develop in coastal areas
providing some relief from the heat but not the humidity.
Looking for temperatures to fall back into the 70s during the
afternoon. Although an isolated thunderstorm can't be ruled out
in northern zones by late in the day as a shallow shortwave
approaches from the west...most of the region should see a dry
day due to a lack of a trigger.

Have included some low chance pops for northern zones Monday
night but shallow shortwave mentioned above forecast to flatten
out overnight as surface boundary drops south into northern
zones. Reminder of the forecast area will see a very warm and
muggy night. Lows will range from the mid 60s to lower 70s.

Expecting even warmer temps on Tuesday as upper ridge holds
through the day. Looking for many areas away from the coast to
reach the 90s with mid to upper 90s in warmer portions of
southern New Hampshire and the Connecticut Valley. Lingering
boundary will settle into southern zones during the day and may
be enough to trigger afternoon convection but expect this
activity to be widely scattered.

More of the same for Wednesday and Thursday as upper ridge holds
over the area. Expect both days to feature highs in the lower
to mid 90s away from the coast with a continuing chance of
afternoon and evening thunderstorms.

Relief is in sight on Friday as a cold front forecast to drop
south through the region during the day. Increasing shear and
good CAPE will make severe thunderstorms likely as this
boundary drops south through the afternoon. Will see slightly
cooler temperatures with highs ranging through the 80s to near
90. High pressure will build in behind the front for the weekend
bringing cooler and less humid weather.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Short term: VFR with areas of MVFR/IFR tonight in showers and
thunderstorms. Areas of MVFR/IFR aft 06z Sunday in fog. Becoming
VFR throughout aft 13z Sunday.

Long Term...
Generally VFR Monday through Thursday with scattered areas of
MVFR/IFR ceilings and vsby in showers and thunderstorms.

&&

.MARINE...
Short Term...Wind gusts to 20 kt overnight will allow for four
foot seas. Otherwise, winds and seas will remain well below SCA
thresholds.

Long Term...
No problems noted.

&&

.CLIMATE...
An extended period of hot weather will continue into
next week. With many people outdoors for the holiday we are
especially concerned with the heat and humidity. Here are some
facts:

In Concord, record highs include: 7/1 99 degrees in 1913, 7/2
98 degrees in 1966, 7/3 102 degrees in 1966, 7/4, 102 degrees in
1911, and for 7/5 101 degrees in 1911.

In Portland, record highs include: 7/1 93 degrees in 1971, 7/2
98 degrees in 1941, 7/3 95 degrees in 2002, 7/4, 90 degrees in
2010, and for 7/5 94 degrees in 1999.

In Augusta, record highs include: 7/1 92 degrees in 1971, 7/2
93 degrees in 1963, 7/3 94 degrees in 2002, 7/4, 93 degrees in
2002, and for 7/5 91 degrees in 2010.

--------------------------------------------------------------

Consecutive Days>=90F

Concord: Last time we saw 5 days or more in a row at or above
90 was 5 in 2013.

Concord: Last time we saw 6 days or more in a row at or above
90 was 6 in 2010.

Concord: Last time we saw 7 days or more in a row of at or
above 90 was 9 in 2002.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT Sunday through Sunday
     evening for MEZ024>028.
NH...Heat Advisory from noon Sunday to 7 PM EDT Monday for
     NHZ001>003-005-007-008-011-012-015.
MARINE...None.

&&

JC
Hazardous weather outlook, Jun 30, 7:47 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
847 PM EDT Sat Jun 30 2018

NHZ001>003-005-007-008-011-012-015-020000-
Northern Coos-Southern Coos-Northern Grafton-Southern Grafton-
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
847 PM EDT Sat Jun 30 2018

...HEAT ADVISORY IN EFFECT FROM NOON SUNDAY TO 7 PM EDT MONDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Scattered showers and thunderstorms expected overnight. A few storms
may contain damaging winds and some hail late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A hot and humid air mass will continue in the region this weekend,
bringing a prolonged period of high heat and humidity. It is likely
that Heat Advisory criteria (heat index 95 degrees) will be exceeded
for portions of the area extending into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-NHZ014-020000-
Coastal York-Coastal Rockingham-
847 PM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Tonight.

Scattered showers and thunderstorms expected overnight. A few storms
may contain damaging winds and some hail late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A very warm and humid air mass will continue in the region this
weekend and into next week. However, there will be afternoon sea
breezes during at least the first few days of this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-NHZ004-006-009-010-013-020000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Carroll-Southern Carroll-Belknap-Strafford-
Interior Rockingham-
847 PM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Scattered showers and thunderstorms expected overnight. A few storms
may contain damaging winds and some hail late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A hot and humid air mass will continue in the region this weekend,
bringing a prolonged period of high heat and humidity. It is likely
that Heat Advisory criteria (heat index 95 degrees) will be exceeded
for portions of the area next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-020000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
847 PM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No Hazardous Weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of dense fog are possible over the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ024>028-020000-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
847 PM EDT Sat Jun 30 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Tonight.

Scattered showers and thunderstorms expected overnight. A few storms
may contain damaging winds and some hail late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

A very warm and humid air mass will continue in the region this
weekend and into next week. However, there will be afternoon sea
breezes during at least the first few days of this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 8:48 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Gray ME
948 PM EDT SAT JUN 30 2018

MEZ007-012-NHZ001-002-010230-
Southern Oxford-Northern Oxford-Northern Coos-Southern Coos-
948 PM EDT SAT JUN 30 2018

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD AND EAST
CENTRAL COOS COUNTIES...

At 946 PM EDT, a strong thunderstorm was located 11 miles east of
Stratford, or 12 miles northwest of Berlin, moving southeast at 30
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Berlin, Bethel, Rumford, Grafton, Waterford, Gorham, Greenwood,
Dummer, Hanover, Gilead, Milan, Stoneham, Mason, Milton, Newry,
Riley, Stark, Albany, Batchelders Grant and Woodstock.

This also includes...
  Kilkenny Ridge Trail, Old Speck Mountain, Grafton Notch, Pontook
Reservoir, and Mount Success.

LAT...LON 4461 7147 4476 7133 4445 7056 4422 7077
TIME...MOT...LOC 0146Z 303DEG 37KT 4465 7132

JC
Local storm report, Jun 30, 9:16 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1016 PM EDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             MILAN                   44.57N  71.19W
06/30/2018  E0.88 INCH       COOS               NH   SOCIAL MEDIA

&&

EVENT NUMBER GYX1803297

CURTIS

The radar

The Portland,ME radar (KGYX), 106 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Coos

When
June 30, 9:16 PM EST to 9:20 PM EST
Where
Coos County, 0.49 mi W of (Bml)berlin Muni Arp
Measured
0.88 in hail
Reported by
Social Media
Coordinates
44.570, -71.190

A thunderstorm produced 0.88 inch Hail near Berlin.

Hail, Coos

When
June 30, 9:38 PM EST to 9:42 PM EST
Where
Coos County, 0.99 mi W of Berlin
Measured
1 in hail
Reported by
Social Media
Coordinates
44.470, -71.190

A severe thunderstorm produced 1 inch hail in Berlin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2018Every state in 2018This day in weather historyWarnings in New Hampshire, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767802, 767804.